Author(s): Tu YL, Tsai YC, Huang JL, Yao TC, Tu YL, Tsai YC, Huang JL, Yao TC
Abstract Share this page
Abstract Propylthiouracil, a drug commonly used to treat hyperthyroidism, is known to cause antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis as a rare complication. The wide clinical spectrum of propylthiouracil-induced vasculitis ranges from mild forms with rash and/or arthralgia to severe forms with renal or pulmonary involvement, which can be critical and life-threatening if left unrecognized and untreated. Given its rarity and exceedingly variable clinical presentations, diagnosis may be challenging, and delayed diagnosis is not uncommon without a high index of suspicion, as illustrated by this report of a 17-year-old girl with Graves' disease who developed occult pulmonary hemorrhage as an overlooked rare presentation of ANCA-associated vasculitis after administration of propylthiouracil. Associated clinical features included fever, fatigue, palpable purpura, polyarthritis, and nephritis. Positive findings on chest radiography prompted the bronchoalveolar lavage procedure, which led to the identification of pulmonary hemorrhage. Skin biopsy showed leukocytoclastic vasculitis. Serologic test results were positive for perinuclear ANCA, cytoplasmic ANCA, myeloperoxidase-ANCA, proteinase 3-ANCA, and cryoglobulins but negative for antinuclear antibody, anti-double-stranded DNA, rheumatoid factor, and anti-hepatitis C virus antibody. The symptoms resolved after discontinuation of propylthiouracil and a few months of corticosteroids and azathioprine. This report highlights the necessity for physicians to keep alert for the protean manifestations of propylthiouracil-induced vasculitis.
This article was published in Pediatrics
and referenced in Journal of Thyroid Disorders & Therapy